Utah, 2025Tornado in Utah, June 5, 2025
June 5, 2025 · NWS GJT · 1 event in 1 county or zone
Remnant moisture, peak heating, instability and enough shear was present to produce another round of strong storms despite no distinct disturbance moving through. One particular storm 10 miles south of Moab produced a landspout tornado as enough shear allowed this to form.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Remnant moisture, peak heating, instability and enough shear was present to produce another round of strong storms despite no distinct disturbance moving through. One particular storm 10 miles south of Moab produced a landspout tornado as enough shear allowed this to form.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 5, 4:48 AM MST, 5 hours 42 minutes earlier. Its key messages:
- Light showers will linger this morning with another round of showers and storms expected to develop this afternoon and continue through the evening. Moderate to heavy rain and localized flash flooding will be the main threats. Stronger storms have potential for gusty winds and small hail as well.
- Uncertainty lies in morning cloud cover across the south which could delay the start of afternoon convection or impact storm intensity and resultant storm coverage later in the day.
- Unsettled weather remains in place for the remainder of the week resulting in below-normal temperatures and a daily afternoon thunderstorm threat. Drier and warmer conditions return by the weekend into early next week with afternoon storms favoring the high terrain and more of a gusty wind threat than wetting rain.
Area forecast discussion, Jun 5, 4:48 AM MST, 5 hours 42 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
548 AM MDT Thu Jun 5 2025
.KEY MESSAGES...
- Light showers will linger this morning with another round of
showers and storms expected to develop this afternoon and
continue through the evening. Moderate to heavy rain and
localized flash flooding will be the main threats. Stronger
storms have potential for gusty winds and small hail as well.
- Uncertainty lies in morning cloud cover across the south which
could delay the start of afternoon convection or impact storm
intensity and resultant storm coverage later in the day.
- Unsettled weather remains in place for the remainder of the
week resulting in below-normal temperatures and a daily
afternoon thunderstorm threat. Drier and warmer conditions
return by the weekend into early next week with afternoon
storms favoring the high terrain and more of a gusty wind
threat than wetting rain.
&&
.SHORT TERM /THROUGH FRIDAY/...
Issued at 400 AM MDT Thu Jun 5 2025
Light showers are continuing to track across southeast Utah and
southwest Colorado although isolated in coverage with a few
isolated showers tracking across northwest Colorado this early
morning. Lightning activity is non-existent at this time but our
CWA remains in the left exit region of a weak jet associated
with the upper level trough which is laying across northwest New
Mexico into southeast Colorado. Above normal moisture remains
in place from the previous few days since the remnants of
Tropical Storm Alvin tracked across the area last Monday. 7h
mixing ratios remain in the 5 to 7 g/kg range so plenty of
moisture is available. We will see another round of afternoon
showers and thunderstorms as moisture and instability remain.
Unlike yesterday though, there isn't much of a robust or
distinct disturbance tracking through to provide much of a
focus to where the strongest storms may occur. Cloud cover
remains across the south which could limit daytime heating and
storm intensity. Some clearing is seen across central and
northern areas. CAPE peaks around 500 J/kg this afternoon which
is not quite as robust as yesterday but enough for some stronger
storms to occur given enough daytime heating to realize it.
Regardless, the atmosphere is prime for moderate to heavy
rainfall in the stronger convection which could lead to
localized flooding concerns in the more prone areas. Hard to
pinpoint exactly where the best probability of occurrence for
this will be though. Hi- res CAMs seem to develop thunderstorms
over the higher terrain by 11 am/noon favoring areas south of
I-70 with some drifting into the valley locations by late
afternoon/early evening. Storm focus appears to move towards the
central and northern areas though by the late afternoon/early
evening period with a downturn over the south by the evening.
There is about 20kts of shear, so enough to sustain some
updrafts with some small hail and gusty outflow winds possible
in addition to the moderate to heavy rain. WPC has the central
and southern portions of eastern Utah and western Colorado in a
marginal risk for excessive rain unlike the slight risk
yesterday, so anticipate flooding to be more localized where the
stronger convection occurs.
Again isolated activity may continue through the overnight hours
focused more across the north as a more robust shortwave trough
approaches from the northwest. On Friday, we will see this
shortwave trough move across the northern and central areas,
resulting in more shower and thunderstorm activity. There
appears to be a frontal boundary associated with this that moves
through late Friday afternoon into early Friday evening, which
could provide a focus for stronger convection as drier and
cooler air moves in behind this front. Remnant moisture still
remains in place Friday afternoon but this shortwave trough and
front look to be enough to push much of this deeper moisture out
to the east by Friday night.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 349 PM MDT Wed Jun 4 2025
Very little changes to end out the week with confluent flow
staying in place overhead and due to persistent upstream split
flow and low pressure hovering over the central Pacific Coast.
Moisture slowly wanes but not enough to prevent daily afternoon
shower and thunderstorm activity well into the weekend. An
arriving Rex High later in the weekend...over-topping the
anchored Cali-Low will drop into the Great Basin and help dry
and warm things up into early next week. Though warmer the
afternoon thunderstorm threat will continue into early next
week though the threat of heavy rainfall will most likely be
replaced by gusty outflow winds.
&&
.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 538 AM MDT Thu Jun 5 2025
Light showers will continue this morning across the south and
north with few to scattered cloud cover along and north of I-70
and broken to overcast skies south of I-70. After some clearing
late morning, expect storms to develop over the high terrain
after 17 or 18Z and some drift into the valleys by late
afternoon into the evening. Confidence was higher to include
prevailing rain or VCTS at the higher terrain sites like KTEX
and KASE but lower elsewhere as far as timing, so introduced
PROB30 groups for thunderstorms after 20Z across most TAF sites.
Showers continue through 06Z especially across central and
northern areas before reducing to isolated overnight. VFR to
MVFR will prevail with brief ILS and IFR in heavier
showers/storms.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...MDA
LONG TERM...15
AVIATION...TGJT
Hazardous weather outlook, Jun 5, 5:28 AM MST, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
628 AM MDT Thu Jun 5 2025
COZ001>014-017>023-UTZ022>025-027>029-061230-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
628 AM MDT Thu Jun 5 2025
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Showers and storms develop once again this afternoon and continue
into the evening. The main concerns will be moderate to heavy rain
with localized flash flooding possible. Stronger storms may produce
small hail and gusty outflow winds of 40 to 50 mph.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Unsettled weather continues through Friday as another disturbance and
associated cold front move through the area, resulting in another
round of showers and storms. Drier and warmer conditions return this
weekend into early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.
In the hours before
Local storm report, Jun 5, 7:52 AM MST, 2 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
852 AM MDT Thu Jun 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Rain 18 W Glade Park 38.95N 109.05W
06/05/2025 M0.49 Inch Mesa CO CO-OP Observer
CO-OP Observer station GDPC2 Glade Park 17W.
0800 AM Rain 1 SSE Trimble 37.39N 107.84W
06/05/2025 M0.92 Inch La Plata CO Cocorahs
Cocorahs station CO-LP-127 Durango 7.2 N.
0755 AM Rain 2 ENE Tacoma 37.50N 107.73W
06/05/2025 M0.89 Inch La Plata CO Mesonet
Mesonet station BBRC2 Big Bear Park.
0745 AM Rain 7 NNE Vallecito 37.48N 107.54W
06/05/2025 M0.74 Inch La Plata CO Mesonet
Mesonet station VNBC2 7.4 NE Vallecito.
0745 AM Rain 2 SSE Mayday 37.32N 108.06W
06/05/2025 M0.93 Inch La Plata CO Mesonet
Mesonet station LCDC2 1.9 S Mayday.
0740 AM Rain 7 WSW Mancos 37.30N 108.41W
06/05/2025 M0.55 Inch Montezuma CO Mesonet
Mesonet station MRFC2 Morefield, Mancos
7WSW.
0730 AM Rain 1 ESE Hermosa 37.42N 107.83W
06/05/2025 M0.67 Inch La Plata CO Cocorahs
Cocorahs station CO-LP-134 Hermosa 0.9 ESE.
0719 AM Rain 5 NE Canyonlands Np 38.45N 109.82W
06/05/2025 M0.71 Inch San Juan UT CO-OP Observer
CO-OP Observer station CNYU1 Canyonlands the
Neck.
0715 AM Rain Ouray 38.03N 107.67W
06/05/2025 M0.58 Inch Ouray CO Cocorahs
Cocorahs station CO-OR-2 Ouray 0.23NNW.
0705 AM Rain 2 WNW Telluride 37.95N 107.85W
06/05/2025 M0.63 Inch San Miguel CO Cocorahs
Cocorahs station CO-SM-25 Telluride 2.3 WNW.
0700 AM Rain Blanding 37.62N 109.49W
06/05/2025 M0.64 Inch San Juan UT Cocorahs
Cocorahs station UT-SJ-9 Blanding 0.3 WSW.
0700 AM Rain 5 NW Olathe 38.65N 108.06W
06/05/2025 M0.49 Inch Montrose CO Cocorahs
Cocorahs station CO-MT-60 Olathe 5.2 NW.
0700 AM Rain 6 NW Olathe 38.66N 108.06W
06/05/2025 M0.63 Inch Montrose CO Cocorahs
Cocorahs station CO-MT-58 Delta 5.9 S.
0700 AM Rain 1 NW Yellow Jacket 37.54N 108.74W
06/05/2025 M0.95 Inch Montezuma CO Cocorahs
Cocorahs station CO-MZ-55 Yellow Jacket 1NW.
0700 AM Rain 1 NW Glade Park 39.02N 108.75W
06/05/2025 M0.58 Inch Mesa CO Cocorahs
Cocorahs station CO-ME-135 Glade Park 1.4NW.
0700 AM Rain 7 ESE Mancos 37.29N 108.19W
06/05/2025 M0.59 Inch La Plata CO Cocorahs
Cocorahs station CO-MZ-77 Mancos 6.7 ESE.
0700 AM Rain 7 NNW Rockwood 37.60N 107.83W
06/05/2025 M0.82 Inch La Plata CO Cocorahs
Cocorahs station CO-LP-79 Rockwood 6.9NNW.
0700 AM Rain 2 E Breen 37.18N 108.04W
06/05/2025 M0.79 Inch La Plata CO Cocorahs
Cocorahs station CO-LP-78 Hesperus 6.9S.
0700 AM Rain 3 ENE Breen 37.19N 108.04W
06/05/2025 M0.68 Inch La Plata CO Cocorahs
Cocorahs station CO-LP-131 2 ENE Breen.
0700 AM Rain Rico 37.69N 108.03W
06/05/2025 M0.75 Inch Dolores CO Cocorahs
Cocorahs station CO-DR-15 Rico 0.4 N.
0652 AM Rain 4 NNE Cortez 37.41N 108.54W
06/05/2025 M0.47 Inch Montezuma CO Cocorahs
Cocorahs station CO-MZ-81 Dolores 5.3 SSW.
0649 AM Rain 10 SSW Douglas Pass 39.46N 108.88W
06/05/2025 M0.82 Inch Garfield CO Mesonet
Mesonet station DMMC2 Demaree, Mack 16N.
0405 AM Rain 3 ESE Hesperus 37.27N 107.98W
06/05/2025 M0.52 Inch La Plata CO Mesonet
Mesonet station 1378D 2 ESE Hesperus.
0315 PM Rain 6 ESE Grand Co Arpt 38.44N 109.36W
06/04/2025 M0.57 Inch San Juan UT Mesonet
Mesonet station FW2423 Moab.
&&Local storm report, Jun 5, 7:58 AM MST, 2 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
858 AM MDT Thu Jun 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM Rain 6 W Montrose 38.49N 107.97W
06/05/2025 M0.55 Inch Montrose CO Mesonet
Mesonet station EW5825 Hammond.
0850 AM Rain Dolores 37.47N 108.49W
06/05/2025 M0.56 Inch Montezuma CO Mesonet
Mesonet station DW8545 Dolores.
0850 AM Rain 3 ENE Breen 37.19N 108.04W
06/05/2025 M0.57 Inch La Plata CO Mesonet
Mesonet station AR904 Hesperus.
0849 AM Rain 1 E Hermosa 37.42N 107.83W
06/05/2025 M0.63 Inch La Plata CO Mesonet
Mesonet station GW1031 Durango.
0848 AM Rain 4 S Sawpit 37.93N 108.01W
06/05/2025 M1.06 Inch San Miguel CO Mesonet
Mesonet station GW1216 Sawpit.
0845 AM Rain 2 NE Mancos 37.37N 108.27W
06/05/2025 M0.53 Inch Montezuma CO Mesonet
Mesonet station GW0413 Mancos.
0845 AM Rain 6 ESE Grand Co Arpt 38.44N 109.36W
06/05/2025 M0.62 Inch San Juan UT Mesonet
Mesonet station FW2423 Moab.
0845 AM Rain 2 ENE Rico 37.70N 108.00W
06/05/2025 M0.86 Inch Dolores CO Mesonet
Mesonet station EW6434 Rico.
0840 AM Rain 7 WSW Mancos 37.30N 108.41W
06/05/2025 M0.59 Inch Montezuma CO Mesonet
Mesonet station MRFC2 Morefield, Mancos
7WSW.
0840 AM Rain 7 ESE Mancos 37.29N 108.19W
06/05/2025 M0.54 Inch La Plata CO Mesonet
Mesonet station GW3601 MANCOS.
0840 AM Rain 6 W Montrose 38.49N 107.97W
06/05/2025 M0.55 Inch Montrose CO Mesonet
Mesonet station EW5825 Hammond.
0840 AM Rain Dolores 37.47N 108.49W
06/05/2025 M0.56 Inch Montezuma CO Mesonet
Mesonet station DW8545 Dolores.
0840 AM Rain 3 ENE Breen 37.19N 108.04W
06/05/2025 M0.57 Inch La Plata CO Mesonet
Mesonet station AR904 Hesperus.
0839 AM Rain 23 NE Fry Cyn 37.85N 109.84W
06/05/2025 M0.55 Inch San Juan UT Mesonet
Mesonet station NLPU1 N Long Point, Fry Cyn
23NE.
0839 AM Rain 1 E Hermosa 37.42N 107.83W
06/05/2025 M0.63 Inch La Plata CO Mesonet
Mesonet station GW1031 Durango.
0838 AM Rain 4 S Sawpit 37.93N 108.01W
06/05/2025 M1.05 Inch San Miguel CO Mesonet
Mesonet station GW1216 Sawpit.
0836 AM Rain 4 N Towaoc 37.27N 108.74W
06/05/2025 M0.67 Inch Montezuma CO Mesonet
Mesonet station TS578 Couma_port1.
0830 AM Rain 1 SW Trimble 37.39N 107.86W
06/05/2025 M0.62 Inch La Plata CO Cocorahs
Cocorahs station CO-LP-119 Durango 6.9 N.
0830 AM Rain 2 NE Mancos 37.37N 108.27W
06/05/2025 M0.53 Inch Montezuma CO Mesonet
Mesonet station GW0413 Mancos.
0830 AM Rain 6 ESE Grand Co Arpt 38.44N 109.36W
06/05/2025 M0.62 Inch San Juan UT Mesonet
Mesonet station FW2423 Moab.
0830 AM Rain 2 ENE Rico 37.70N 108.00W
06/05/2025 M0.83 Inch Dolores CO Mesonet
Mesonet station EW6434 Rico.
0824 AM Rain 12 N Dolores 37.65N 108.54W
06/05/2025 M0.55 Inch Dolores CO Mesonet
Mesonet station SAWC2 Salter, Dolores 12NNW.
0820 AM Rain 7 ESE Mancos 37.29N 108.19W
06/05/2025 M0.54 Inch La Plata CO Mesonet
Mesonet station GW3601 MANCOS.
0817 AM Rain 6 S Stoner 37.50N 108.34W
06/05/2025 M0.59 Inch Montezuma CO Mesonet
Mesonet station TT815 Sjf5 Dolores Portable
No. 2.
0806 AM Rain 5 SW Summit Pt 38.01N 109.18W
06/05/2025 M0.56 Inch San Juan UT Mesonet
Mesonet station CW4541 Monticello.
0805 AM Rain 7 N Mesa Verde Natl Par 37.26N 108.50W
06/05/2025 M0.98 Inch Montezuma CO Mesonet
Mesonet station CEZC2 MESA VERDE NP CORTEZ 8
SE CO US.
&&Local storm report, Jun 5, 9:29 AM MST, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1029 AM MDT Thu Jun 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 AM Rain 15 W Montrose 38.46N 108.16W
06/05/2025 M0.57 Inch Montrose CO Trained Spotter
&&Tornado, San Juan
- When
- June 5, 10:30 AM MST to 11:00 AM MST
- Where
- San Juan County, 6.37 mi SW of Grand Co Arpt
- Rating
- EFU
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- Trained Spotter
- Coordinates
- 38.428, -109.547
Landspout tornado developed over Flat Iron Mesa, about 10 miles south of Moab in open country. It was first observed from cloud to ground at 1030 MST and lasted about 15 more minutes before their view was obstructed. The landspout appeared to kick up dirt but didn't seem to be any damage. It was relatively stationary and viewed from a distance. Time was based on radar estimates coupled with spotter report.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, June 5 to 6, 20253 injured · EF2 · 35 events
- Hail and Damaging Winds in Oklahoma, June 5, 2025$1.1 million · 1 in hail · 8 events
- Flash Flooding and Hail in Texas, June 5 to 6, 2025$106,000 · 2.5 in hail · 12 events
- Hail and Damaging Winds in New York, June 5, 2025$48,000 · 2.5 in hail · 24 events
- Flash Flooding in North Carolina, June 5, 2025$50,000 · 3 events
- Flash Flooding and Flood in West Virginia, June 5 to 9, 2025$6,000 · 50 kt wind · 20 events
- Tornado and Flash Flooding in Kansas, June 5, 20253 in hail · 15 events
- Damaging Winds in Maine, June 5, 202561 kt wind · 12 events
- Hail and Damaging Winds in Colorado, June 5, 20251.75 in hail · 8 events
- Hail and Damaging Wind in New Mexico, June 5, 20253 in hail · 5 events
- Damaging Winds in Pennsylvania, June 5 to 6, 2025$4,000 · 50 kt wind · 4 events
- Damaging Winds in Pennsylvania, June 5, 2025$8,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1276952.